What Would You Do?

By JoleneAL Latest Reply 2011-07-30 16:22:58 -0500
Started 2011-07-26 11:49:10 -0500

Before lunch my sugar was 48 — yup, felt that one coming on, but was getting ready to eat anyway.

Sandwich: 20 carbs
Chips: 11 Carbs
1 Life Save: 14 carbs

Would you take any fast insulinm or wait an hour (instead of 2) and check?


16 replies

Armourer 2011-07-30 16:22:58 -0500 Report

I'm really bad when the lows hit by overcompensating and then swing the other way to high. In the situation you presented I would check an hour later to see how the BG read. I've been doing this of late and sometimes take 10-15 units of Humalog, which is half of my usual dose.

Type1Lou 2011-07-27 17:19:44 -0500 Report

Your discussion hit home for me. This morning my BG was 309 (YIKES!) Took my 14u of Lantus and 5u of Novolog and ate my usual breakfast of 30 grams of carb. By lunch, I was at 63 and feeling it was dropping. I did not take my pre-lunch Novolog; ate 30g of carb for lunch and took 1u of Novolog after eating rather than the 2u I would normally have taken before the meal. By dinner, I was at 127 and took 2u of Novolog…hopefully, I won't be too high by bedtime. My last hypoglycemic emergency was 10 days ago when after dinner, I dropped to 28 and had to go to the ER. (Had taken 3u of Novolog and not eaten enough carbs, I think). I am on a sliding scale of carb to insulin and still working with my endo to find the correct ratio, which may change from meal to meal. Talk to your doctor about figuring the right carb to insulin ratio for you since we are all different. I wound up having too many lows too often because I wasn't paying close attention and counting the carbs and guessing at the right amount of Novolog to take. This roller coaster ride we give ourselves is scary, both for us and for those who love us. Hoping you find better control!

JoleneAL 2011-07-27 07:59:46 -0500 Report

Thank You all for your insight! I think what has happened is I've gone into panic mode and am over adjusting and then crashing. Today, I'm taking a different approach. I REFUSE to panic. I took 5 units of Novolog at breakfast, per Doc's instructions, because I spike right out of bed. Then I'm testing every hour to see what is going on. An hour after I ate it was 191, and two hours it was 171. It dropped 20 points, so I'm going to wait and not take anymore adjustment until I check on the next hour. If its not going down, then I will try one unit and go from there.

This place rocks - and you all have been a great help!! Thank you from the bottom of my heart!

wes69 2011-07-27 01:01:24 -0500 Report

My doctor has me on a sliding scale and I'm to test right before each meal and if I'm below 80 I dont take a shot.

JoleneAL 2011-07-27 08:00:02 -0500 Report

Never did understand the "sliding" scale …

jayabee52 2011-07-28 19:05:45 -0500 Report

A sliding scale is something a Dr gives you (in my Jem's case it was her Endo) which tells you if your BG is over a certain number, say 180 then 180 to 190 take X# of U of R (for instance) 190 to 200 take Y# U of R 200 to 210 take Z# U of R and so on as the BG gets higher. As I understand it sliding scales are individualized for individual people. My Jem had sliding scales for 2 of her 3 types of insulin. The sliding scales for the 2 insulins were not the same. And sometimes the Endo changed the sliding scale according to how she seemed to be responding to a particular insulin.

diabetes control
diabetes control 2011-07-26 23:24:04 -0500 Report

I am not an expert. Most likely the bottom side (48) is the number that you have to worry about. I would get a bracelet stating I am a diabetes, please give me something sweet. 48 is a number that I would worry about passing out. I suggest that you monitor your self more. Tighten the boundaries up to close as being normal.

spiritwalker 2011-07-26 17:43:40 -0500 Report

If you have a low you need to eat at that time wait 15 minutes and see if you are coming up. If you don't want to or can't eat at the time carry glucose tabs and
take one or two of these and test in 15 minutes. You put yourself in danger by

nanaellen 2011-07-26 15:02:48 -0500 Report

My Dr. just told me last week not to let my #'s get below 100 because I'm ON insulin! My lowest # has been 82 and I thought I was going to pass out!! Got the shakes really bad and the sweats too!! If mine got down THAT low…O.J. and quickly!! Or gel frosting…you know to decorate a cake with?? I carry one of those so I can take just a finger tip full…works fast and tastes great!! I definitely wouldn't take any fast acting insulin with a # so low to start with! Good luck to you, Ellen

Harlen 2011-07-26 14:12:52 -0500 Report

Well what is your insulin to carb ratio ?
I think I woud take my insulin after I ate ajusting for the low
Hope this helps
Best wishes

JoleneAL 2011-07-26 15:03:36 -0500 Report

Harlen - that was my thought. So if I took something to bring it up, then eat, THEN insulin? I just can't understand why this is happening. I usually have to take about 7 units of fast in the morning to back off the morning spike and then 3 to 4 hours later, even after a glucerna mini-snack bar, I'm crashing! But if I don't take that much first thing in the morning, I'm in the 200's the rest of the day!

JoleneAL 2011-07-26 13:02:57 -0500 Report

Now, it is 1 hour later .. I had added 2 more Life Savers to the above and ta da - I'm at a nice 176!!! This is why I asked. When this happens where I am crashing before I eat, do I need to take insulin for the food carbs or not?

diabetes control
diabetes control 2011-07-26 12:06:18 -0500 Report

that is a very dangerous, that is the time to eat a piece of candy(sugar) and drink some orange juice. You could go into a comma, 75 would be my limit. This is not the time to be checking carbs, you need some instant sugar! Be careful!

JoleneAL 2011-07-26 12:08:24 -0500 Report

That's why the Life Saver! I didn't realize it was that low until I tested. I'm always crashing before lunch it seems UGH

diabetes control
diabetes control 2011-07-26 14:42:29 -0500 Report

Don't know much about that situation, my lowest sugar reading has been 77. But when I fainted and felt like I was going through the bottom, a glass of orange juice would help